Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 17, NWS San Francisco Bay Area, CA

November 4, 20166 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Nov 4, 2016, 8:34 PM PDT for 6 counties in California. It took effect at Nov 5, 2016, 8:00 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2016, 8:34 PM PDT (03:34 UTC)
In effect from
Nov 5, 2016, 8:00 PM PDT
Expired
Nov 6, 2016, 9:00 AM PST
In force
14 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WHUS46 KMTR 050334
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
834 PM PDT FRI NOV 4 2016


CAZ006-505-509-529-530-051800-
/O.NEW.KMTR.SU.Y.0017.161106T0300Z-161106T1500Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
834 PM PDT FRI NOV 4 2016

...HIGH SURF ADVISORY IN EFFECT FROM 8 PM PDT SATURDAY TO 7 AM
PST SUNDAY...

* SURF...LARGE WESTERLY SWELL TO 15 FEET. LOCALLY HIGHER SETS ARE
  POSSIBLE.

* TIMING...SATURDAY EVENING INTO SUNDAY MORNING.

* IMPACTS...SNEAKER WAVES CAN PULL UNSUSPECTING BEACH GOERS INTO 
  THE SEA BY A WAVE. PEOPLE WALKING ALONG THE BEACH SHOULD NEVER 
  TURN THEIR BACK TO THE SEA. FISHERMAN SHOULD AVOID FISHING 
  FROM ROCKS OR JETTIES. STRONG RIP CURRENTS MAY QUICKLY EXHAUST 
  SWIMMERS. LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE 
  RUNUP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
5 follow-up statements
103 
WHUS46 KMTR 051217
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
517 AM PDT SAT NOV 5 2016

CAZ006-505-509-529-530-052030-
/O.CON.KMTR.SU.Y.0017.161106T0300Z-161106T1500Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
517 AM PDT SAT NOV 5 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM PDT THIS
EVENING TO 7 AM PST SUNDAY...

* SURF...LARGE WESTERLY SWELL TO 15 FEET. LOCALLY HIGHER SETS 
  ARE POSSIBLE. 

* TIMING...SATURDAY EVENING INTO SUNDAY MORNING.

* IMPACTS...LARGE BREAKING WAVES CAN WASH FAR UP BEACHES AND SWEEP
  UNSUSPECTING PEOPLE INTO COLD AND VERY TURBULENT WATER. PEOPLE
  WALKING ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO THE SEA.
  ALL PEOPLE SHOULD AVOID WALKING ON OR FISHING FROM ROCKS OR
  JETTIES. STRONG RIP CURRENTS MAY QUICKLY EXHAUST SWIMMERS. LARGE
  SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE RUNUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
924 
WHUS46 KMTR 052146
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
246 PM PDT SAT NOV 5 2016

CAZ006-505-509-529-530-060615-
/O.CON.KMTR.SU.Y.0017.161106T0300Z-161106T1500Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
246 PM PDT SAT NOV 5 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM PDT THIS
EVENING TO 7 AM PST SUNDAY...

* SURF...LARGE WESTERLY SWELL TO 15 FEET. LOCALLY HIGHER SETS 
  ARE POSSIBLE. 

* TIMING...THIS EVENING INTO SUNDAY MORNING.

* IMPACTS...LARGE BREAKING WAVES CAN WASH FAR UP BEACHES AND 
  SWEEP UNSUSPECTING PEOPLE INTO COLD AND VERY TURBULENT WATER. 
  PEOPLE WALKING ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO 
  THE SEA. ALL PEOPLE SHOULD AVOID WALKING ON OR FISHING FROM 
  ROCKS OR JETTIES. STRONG RIP CURRENTS MAY QUICKLY EXHAUST 
  SWIMMERS. LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE 
  RUNUP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
836 
WHUS46 KMTR 060509
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1009 PM PDT SAT NOV 5 2016


CAZ006-505-509-529-530-061500-
/O.CON.KMTR.SU.Y.0017.000000T0000Z-161106T1500Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1009 PM PDT SAT NOV 5 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY...

* SURF...LARGE WESTERLY SWELL TO 15 FEET. LOCALLY HIGHER SETS 
  ARE POSSIBLE. 

* TIMING...THIS EVENING INTO SUNDAY MORNING.

* IMPACTS...LARGE BREAKING WAVES CAN WASH FAR UP BEACHES AND 
  SWEEP UNSUSPECTING PEOPLE INTO COLD AND VERY TURBULENT WATER. 
  PEOPLE WALKING ALONG THE BEACH SHOULD NEVER TURN THEIR BACK TO 
  THE SEA. ALL PEOPLE SHOULD AVOID WALKING ON OR FISHING FROM 
  ROCKS OR JETTIES. STRONG RIP CURRENTS MAY QUICKLY EXHAUST 
  SWIMMERS. LARGE SHORE BREAK CAN LEAD TO INJURY AND LARGE WAVE 
  RUNUP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
321 
WHUS46 KMTR 061122
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
322 AM PST SUN NOV 6 2016

...HIGH SURF CONTINUES THROUGH MID MORNING...

.LARGE SWELL IS PEAKING THIS MORNING A BIT LARGER AND LATER THAN
MODELS WERE FORECASTING. THEREFORE THE HIGH SURF ADVISORY HAS BEEN
EXTENDED A COUPLE MORE HOURS. CONDITIONS SHOULD BEGIN TO ABATE IN
THE AFTERNOON.

CAZ006-505-509-529-530-061700-
/O.EXT.KMTR.SU.Y.0017.000000T0000Z-161106T1700Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
322 AM PST SUN NOV 6 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 AM PST THIS MORNING...

* SURF...LARGE WESTERLY SWELL IS CAUSING BREAKING WAVES IN THE
  SURF ZONE OF 18 TO 22 FT THIS MORNING.

* TIMING...CONDITIONS ARE EXPECTED TO BEGIN SUBSIDING BY MID
  MORNING TODAY.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. REMAIN FARTHER BACK FROM THE SURF ZONE THAN
  NORMAL AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE
  INTO THE COLD AND TURBULENT OCEAN WATERS. NEVER TURN YOUR BACK
  ON THE OCEAN. MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE
  EXTREME CAUTION ESPECIALLY DURING MAX EBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
292 
WHUS46 KMTR 061659
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
859 AM PST SUN NOV 6 2016

...LARGE SURF WILL CONTINUE TO IMPACT THE COASTLINE THROUGH EARLY
AFTERNOON...

.LARGE SWELL MOVING INTO THE CENTRAL COASTAL WATERS HAS LIKELY
PEAKED EARLY THIS MORNING. HOWEVER...LARGE SURF WILL CONTINUE TO
IMPACT THE COAST THROUGH THIS AFTERNOON AS THE SWELL SLOWLY
SUBSIDES. CONDITIONS SHOULD IMPROVE BY LATE THIS AFTERNOON AND
EVENING.

CAZ006-505-509-529-530-062200-
/O.EXP.KMTR.SU.Y.0017.000000T0000Z-161106T1700Z/
/O.NEW.KMTR.BH.S.0018.161106T1700Z-161106T2200Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
859 AM PST SUN NOV 6 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...
...HIGH SURF ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A BEACH
HAZARDS STATEMENT FOR LARGE SURF...WHICH IS IN EFFECT UNTIL 2 PM
PST THIS AFTERNOON.

* SURF...LARGE...YET SUBSIDING WESTERLY SWELL WILL CONTINUE TO
  RESULT IN BREAKING WAVES IN THE SURF ZONE OF 16 TO 20 FT THIS
  MORNING.

* TIMING...HAZARDOUS CONDITIONS WILL PERSIST THROUGH EARLY
  AFTERNOON BEFORE SUBSIDING BY THIS EVENING.

* LOCATION...ENTIRE COASTLINE FROM SONOMA COUNTY SOUTHWARD THROUGH
  MONTEREY COUNTY.

* POTENTIAL IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL
  LEAD TO INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE
  ERRATIC AND UNPREDICTABLE. REMAIN FARTHER BACK FROM THE SURF
  ZONE THAN NORMAL AS THESE LARGE WAVES WILL BE CAPABLE OF
  SWEEPING PEOPLE INTO THE COLD AND TURBULENT OCEAN WATERS. NEVER
  TURN YOUR BACK ON THE OCEAN. MARINERS TRAVERSING THE BAR ARE
  URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARD STATEMENT MEANS THE POTENTIALLY DANGEROUS
CONDITIONS MAY EXIST ON SPECIFIC BEACHES. THESE HAZARDS MAY
INCLUDE LARGE SHORE BREAK...STRONG RIP CURRENTS...STRONG LONGSHORE
CURRENTS AND POSSIBLY SNEAKER WAVES. ALL OF WHICH COULD BE LIFE
THREATENING. BE SURE TO ALWAYS KEEP YOUR EYES ON THE OCEAN.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 4, 5:57 PM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Nov 4, 5:57 PM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
557 PM PDT Fri Nov 4 2016

.SYNOPSIS...Dry and mild into this evening with seasonable
overnight lows. Some increasing clouds Saturday as a weak front
approaches the North Bay with a chance of light rain Saturday
evening for the North Bay. A little cooler Sunday behind the front
but high pressure quickly rebuilds with continued dry and
seasonably mild through the middle of next week.

&&

.DISCUSSION...as of 2:19 PM PDT Friday...Its a mostly sunny and
warm afternoon across the district. Temperatures are currently
running in the 70s with even some lower 80s for some interior warm
spots. With mostly clear skies temperatures will cool into the 40s
and lower 50s for most locations although some of the hills may
remain mild once again overnight. Saturday still looks like a nice
day for outdoor activities with just some increasing clouds and
slightly stronger onshore winds by afternoon allowing for a few
degrees of cooling but still readings hovering around 70.

Front of interest will bring some light rain into the north bay
between 00-06z Saturday evening per the latest 18z nam. Have kept
some likely pops up near the Mendocino border tapering to slight
chance near the Golden Gate. Outside of a stray shower not
expecting much precip to get south of San Francisco. Precip totals
look light with up to 0.15 for the wettest coastal hills of
Sonoma county, otherwise just a few hundredths forecast for most
of the north bay. Meanwhile the greater Bay Area and central coast
will see a dry and mild Saturday evening.

Any showers end by sunrise Sunday (dont forget to turn your clocks
back one hour). High pressure rebuilds Sunday afternoon through
the middle of next week. The synoptic pattern will feature a broad
trough well to our north and west that will keep the bay area in a
mild southwest flow leading to near or slightly above normal
temperatures in the 60s and lower 70s with fairly mild overnight
lows for this time of year as sst are still around 60.

&&

.AVIATION...as of 5:57 PM PDT Friday...An upper level ridge over
California is forecast to shift southward Saturday. VFR area-wide
except patchy valley fog causing LIFR/VLIFR is possible late tonight
and early Saturday under ideal radiational cooling combined with
light and variable drainage winds. 06z Bay Area tafs will indicate
lowering cigs and vsbys Saturday night into Sunday due to light
rain associated with an incoming weakening upper level trough and
surface cold front.

Vicinity of KSFO...VFR. Evening winds westerly 5-10 knots.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR. Winds becoming light E-SE this evening.
Onshore winds 5-10 knots return by late Saturday morning or early
afternoon.

&&

.BEACHES...as of 4:50 AM PDT Friday...A high surf advisory in
effect thru 3 PM This afternoon. Large long period swells will
produce large surf along the coast. Surf along the coast around
15 feet with breaking waves to 20 feet possible through this
afternoon. Seas and surf will subside into the weekend.

&&

.MARINE...as of 01:57 PM PDT Friday...A large and long period nw
swell will continue today then weaken slightly into the weekend.
winds will remain light and then switch to southerly by saturday
ahead of a weak front that will pass north of point reyes saturday
night into sunday. generally light winds later sunday into monday
before another large swell train moves through the waters by
tuesday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: RWW
AVIATION: Canepa
MARINE: DRP

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 9:02 PM PDTSmall Craft Advisory for Hazardous SeasMTR49 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.